MAUDE Adverse Event Report: SMITH & NEPHEW, INC. COCR 12/14 FEM HEAD 36MM +8; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. COCR 12/14 FEM HEAD 36MM +8; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 71303608
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure of Implant (1924); Metal Related Pathology (4530)
Date of Event 11/11/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, a revision surgery was performed for a pseudotumor due to trunionosis four years after a primary procedure with a cobalt chrome femoral head.Surgeon informed a large amount of muscle destruction around the hip joint.The cocr 36mm +8 12/14 taper femoral head was removed with a metal punch at which time signs of trunion wear was observed.Stem fixation was assessed and determined stable.Or3o prostheses was implanted.Patient outcome is unknown.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation but the pictures were reviewed, and the wear was confirmed.The clinical / medical investigation concluded that, the provided intraop images appear to support the complaint with ¿large amount of muscle destruction noticed around hip joint¿ and the femoral head has what appears to be blackish debris/stains and/or wear inside in addition to the discolored stem trunnion.Reportedly, the ¿pseudotumor due to trunnionosis¿ was the root cause of the revision; however, without the requested op-notes and radiological imaging, the root cause of the reported events could not be definitively concluded.Although the clinical findings may be consistent with an adverse reaction to metal debris, the source could not be confirmed.Mechanical micromotion has been shown to be increased in constructs with larger femoral head components and increased offsets such as the 36mm+8 used in the primary tha and could not be ruled out as a potential contributing factor.The patient impact beyond the reported clinical findings and subsequent revision procedure could not be determined, as the patient status remains unknown.No further medical assessment can be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A complaint history review found related failures for the listed device; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event have been identified as abnormal motion over time, joint tightness and/or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
COCR 12/14 FEM HEAD 36MM +8
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10955762
Report Number1020279-2020-07002
Device Sequence Number629712
Product Code LPH
UDI-Device Identifier03596010480002
UDI-Public03596010480002
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K022902
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Model Number71303608
Device Catalogue Number71303608
Device Lot Number06AM07964
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 11/12/2020
Supplement Date Received by Manufacturer08/06/2021
Initial Report FDA Received Date12/06/2020
Supplement Report FDA Received Date08/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;